Last updated: 2/11/20
A sudden and severe lung illness from vaping has affected over a thousand people in the US1, becoming a public health crisis. Nearly all patients have been hospitalized, receiving treatments including medically induced coma2 3 4 breathing machines5, and other life support measures.6 7 8
Patients experience a range of warning signs before going to the hospital. Doctors have treated patients with many different symptoms, from trouble breathing9 to lung damage that looks like chemical burns.10 The exact cause of the outbreak is unknown,11 but here’s what we do know:
People with lung damage from vaping usually show signs that start a few days to a few weeks before they go see a doctor.21 All people hospitalized had some type of breathing problem, but many people also have other symptoms. The warning signs reported by those affected are:
If you vape and are experiencing any of these symptoms, please see a doctor. Keep in mind, you don’t have to be a long-time user in order to develop the lung illness. New users have been affected as well. 22 23
CDPH strongly recommends that you stop vaping until the cause of the lung illness is known. For those who choose to vape THC, only buy products from a licensed cannabis store. Never buy any type of e-cigarette or vaping product off the street, especially those that have THC. Never modify a vape product.
CDC additionally recommends Vitamin E acetate should not be added to any e-cigarette, or vaping, products. People should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments
Officials are concerned about whether the vaping illness increases the risk of the flu or other illnesses during or following treatment. CDC recommends everyone six months of age and older should get a flu vaccine every year by the end of October, including people who use e-cigarette, or vaping, products.24
Get more outbreak information from the CDC.